Mysterious chronic gastritis on top of my UC

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Probiotic
Veteran Member


Date Joined Mar 2007
Total Posts : 2832
   Posted 2/10/2009 9:31 AM (GMT -6)   
I recently had an upper GI that indicated mild chronic gastritis especially concentrated at the duodenal valve.  It explains a chronic local aching and sometimes burning pain symptom that has plagued me for YEARS, a few inches above my naval, which had never shown up in an upper scope before, and which I always assumed was pain in my transverse colon. No reflux however.  Supposedly the gastritis does not resemble Crohn's in any way.  It's possible this is something caused by prednisone and that will go away if I can taper off it, but the pain invariably increases as I taper off pred.  You'd figure if pred was causing it, it would improve as I lowered the dose.  Has anyone else had to deal with chronic gastritis on top of their UC or Crohn's?  A CDSA stool test showed me negative for h. pylori but I am toying with the idea of getting a more expensive test done for that pathogen and maybe also for CMV just to rule out other exotic possible causes.
Pancolitis >20 years, allergic to all 5ASAs
Tried everything under the sun (natural and alternative)
Some partial success with TSO but was too expensive to keep up 
Currently Remicade and lots of probiotics, tapering pred again, maybe surgery this year
 
 


Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23551
   Posted 2/10/2009 1:26 PM (GMT -6)   
I have not been officially diagnosed with Gastritis but I have a feeling this is what I have in addition to reflux. Burning feeling in the stomach, intense stomach pain, nausea and then from the reflux that painful lump in my throat and difficulty swallowing. My GI has had me on Prilosec for about 2 years now. But I was on a short course of low dose steroid for arthritis not too long ago and my primary wanted me to start on an acid reducer. I mentioned that I was already on Prilosec and she said good. So I am assuming that prednisone can definately mess with your stomach if no precaution is taken. Did your doctor put you on anything for it?
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Bentyl, Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Zyrtec~Secondary Reynauds Syndrome-'04-Norvasc~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3 epidural injections-worked great!, OA in my fingers -Celebrex and Tylonel Arthritis
To help Healingwell - click here: DONATE
 
 
 
 

 
 


madabs
Regular Member


Date Joined May 2008
Total Posts : 388
   Posted 2/10/2009 4:52 PM (GMT -6)   
I have also had a lot of gastritis type pain. I didn't have an endoscopy though so don't know what I have. GI said it is related to UC, but I don't know if I believe him. Based on advice from this board I have been on prilosec otc for months now. It took two or three months of taking it but I am tons better. My dad takes Protonix and says it the best stuff he has ever used.
UC diagnosed 10/05, first symptoms 1983
6mp * asacol 12/daily * rowasa pm * cortifoam am 
 Culturelle Probiotic - prilosec - metamucil capsules
past rx: colozal, lialda, canasa
i can't complain, but sometimes i still do.  lifes been good to me so far.  -joe walsh


Probiotic
Veteran Member


Date Joined Mar 2007
Total Posts : 2832
   Posted 2/10/2009 6:11 PM (GMT -6)   
Thanks, everyone. I was on Prilosec OTC for a while too but that had no effect after a few weeks so now I am trying Pantroprazol, which is Rx. I don't get any nausea or reflux from this, but I get constant aching pain around my stomach and sometimes a burning pain at the duodenal junction. The pain gets worse for me as I lower my prednisone, and when I take pred in the morning it sometimes causes the pain to drop off (the pred effect on reducing pain was more pronounced at the higher doses of pred), which is confusing because if the pred was causing it, you'd figure it would improve as I taper. I am hoping this isn't a sign of Crohn's in the stomach, but was told it does not at all resemble Crohns.


Pancolitis >20 years, allergic to all 5ASAs
Tried everything under the sun (natural and alternative)
Some partial success with TSO but was too expensive to keep up 
Currently Remicade and lots of probiotics, tapering pred again, maybe surgery this year
 
 


Chasblah
Veteran Member


Date Joined Feb 2007
Total Posts : 788
   Posted 2/11/2009 9:45 AM (GMT -6)   
I ALWAYS get gastritis when I take pred. Always.
The pain does increase as you taper off. I think it's b/c pred. takes care of some of that inflammation, and when it goes away, it only leaves damage. To help, I take sucralfate with pred. It really helps. It's very soothing. It's a pain b/c you have to take it 1 hr. b4 each meal, but only while you are on pred. If you start taking in now, it'll probably take a couple of days to really feel better.
The antacids (prilosec, zantac, nexium) didn't help with the gastritis.
Ask your GI about it!!!!!
Chassity
28 yrs. old. married with one beautiful daughter (born 11/20/07)
-diagnosed with severe pancolitis u/c 2002 had total colectomy 12/19/08; emergency surgery due to abscess-had to redo ileostomy and switch to left side 12/25/08; 1/29/09 found blood clot in superior mesenteric vein (prob. from inf. and surgery inflammation)
pred. taper, coumadin, carafate, prenatal vit., and pain meds
(ileostomy temporary....not so sure?)

"Things turn out the best for those who make the best of the way things turn out."


Probiotic
Veteran Member


Date Joined Mar 2007
Total Posts : 2832
   Posted 2/11/2009 10:15 AM (GMT -6)   
Thanks, Chassity- I will ask. I was looking at some of these remedies and I believe Sucralfate contains some sugars though? If so it is probably no-go for me because my UC always flares for sugars or refined carbs. But I will certainly inquire. I'm hoping, as you suggest, that if I can get off prednisone, the damage will heal gradually.
Pancolitis >20 years, allergic to all 5ASAs
Tried everything under the sun (natural and alternative)
Some partial success with TSO but was too expensive to keep up 
Currently Remicade and lots of probiotics, tapering pred again, maybe surgery this year
 
 


Chasblah
Veteran Member


Date Joined Feb 2007
Total Posts : 788
   Posted 2/11/2009 9:55 PM (GMT -6)   
Oh I never thought of what it was made of. So I have no idea.
It makes sense as the root is sucra.
I really hope you can use it. It helps so much.
Let me know what your dr. thinks.
Chassity
28 yrs. old. married with one beautiful daughter (born 11/20/07)
-diagnosed with severe pancolitis u/c 2002 had total colectomy 12/19/08; emergency surgery due to abscess-had to redo ileostomy and switch to left side 12/25/08; 1/29/09 found blood clot in superior mesenteric vein (prob. from inf. and surgery inflammation)
pred. taper, coumadin, carafate, prenatal vit., and pain meds
(ileostomy temporary....not so sure?)

"Things turn out the best for those who make the best of the way things turn out."

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, June 20, 2018 9:09 PM (GMT -6)
There are a total of 2,973,886 posts in 326,147 threads.
View Active Threads


Who's Online
This forum has 161150 registered members. Please welcome our newest member, oldenjon.
426 Guest(s), 7 Registered Member(s) are currently online.  Details
tarawa, Kent M., ToddPaul, GNYC, oldenjon, Faithmac, (Seashell)